Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 60, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Oct 4, 2012, 5:00 PM EDT for Hillsborough County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2012, 5:00 PM EDT (21:00 UTC)
- Expired
- Oct 4, 2012, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
County Hillsborough County, FL
The radar
The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 5:24 PM EDT | MARINE TSTM WIND 39 | 4 Se Tampa, FL | 35 KNOT WIND GUST AT TAMPA BAY PORTS STATION LOCATED AT BERTH 223. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1993 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS52 KTBW 042100
SVRTBW
FLC057-042130-
/O.NEW.KTBW.SV.W.0060.121004T2100Z-121004T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
500 PM EDT THU OCT 4 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HILLSBOROUGH COUNTY IN WEST CENTRAL FLORIDA...
* UNTIL 530 PM EDT.
* AT 459 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SEFFNER TO GIBSONTON...OR ALONG A LINE EXTENDING FROM 7 MILES
NORTH OF BRANDON TO 9 MILES SOUTH OF TAMPA...AND MOVING WEST AT 25
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TEMPLE TERRACE...TAMPA INTERNATIONAL AIRPORT...LUTZ...PALM RIVER...
TAMPA EXECUTIVE AIRPORT...FLORIDA STATE FAIRGROUNDS...
THONOTOSASSA...ORIENT PARK...PETER O KNIGHT AIRPORT...DAVIS
ISLANDS...MACDILL AIR FORCE BASE...CHANNELSIDE...YBOR CITY...SOUTH
TAMPA...UNIVERSITY OF TAMPA...SOHO...LETTUCE LAKE PARK...BUSCH
GARDENS...NEW TAMPA AND UNIVERSITY OF SOUTH FLORIDA.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 246 AND 266.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 19.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 39 AND 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2817 8248 2799 8206 2774 8234 2780 8246
2782 8241 2783 8244 2786 8241 2790 8242
2792 8248 2785 8246 2781 8248 2786 8257
2787 8254 2793 8254 2793 8257 2796 8256
2796 8262
TIME...MOT...LOC 2100Z 107DEG 20KT 2803 8227 2784 8244
$$1 follow-up statement
993
WWUS52 KTBW 042125
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
525 PM EDT THU OCT 4 2012
FLC057-042135-
/O.EXP.KTBW.SV.W.0060.000000T0000Z-121004T2130Z/
HILLSBOROUGH FL-
525 PM EDT THU OCT 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR HILLSBOROUGH COUNTY WILL
EXPIRE AT 530 PM EDT...
ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.
LAT...LON 2817 8248 2799 8206 2774 8234 2780 8246
2782 8241 2783 8244 2786 8241 2790 8242
2792 8248 2785 8246 2781 8248 2786 8257
2787 8254 2793 8254 2793 8257 2796 8256
2796 8262
TIME...MOT...LOC 2125Z 100DEG 18KT 2790 8251
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:30 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Oct 4, 2:30 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 230 PM EDT THU OCT 4 2012 .SHORT TERM (TONIGHT THROUGH FRIDAY)...MOISTURE IS SURGING INTO THE AREA FROM THE SE AFTER A SOMEWHAT DRYER START TO THE MORNING. AS A RESULT...RADAR IS BECOMING MUCH MORE ACTIVE IN LAST HOUR FROM S TO N. A WEST COAST SEA BREEZE IS DEVELOPING AND THIS WILL ENHANCE TSTM ACTIVITY EVEN MORE JUST INLAND FOR THE REMAINDER OF THE DAY. THE LATER START TO THE STORMS AND BETTER HEATING COMBINED WITH COOLER MID LEVEL TEMPS (H5 TEMPS RANGING FROM -7 TO -9) WILL LIKELY LEAD TO SOME STRONGER TSTMS THAN WE HAVE SEEN IN THE PAST FEW DAYS WITH VERY HEAVY RAINFALL...MORE LIGHTNING STRIKES...GUSTY WINDS AND POSSIBLY SOME SMALL HAIL. HIGH MOISTURE WILL REMAIN IN PLACE NEXT COUPLE DAYS WITH JUST MODEST DECREASE IN PWS AS A WEAK BOUNDARY TO THE NORTH SAGS INTO THE AREA. THIS COMBINED WITH WEAK EARLY FLOW WILL FAVOR CONTINUE HIGHER END SCT POPS IF NOT PUSHING LIKELY AGAIN ON FRI. LEANED TOWARD A COMPROMISE BETWEEN THE MUCH COOLER NAM AND WARMER MAV THROUGH THE PERIOD. && .AVIATION...NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTH FLORIDA AND ARE PROPAGATING NORTHWARD TOWARD FMY AND RSW. THESE WILL CONTINUE NORTHWARD THIS AFTERNOON AND CREATE AREAS OF MVFR CIGS AND VSBYS...WITH LCL IFR CIGS/VSBYS WITH THUNDERSTORMS FOR THE AIRPORTS AS AREAL COVERAGE INCREASES. THE ACTIVITY SHOULD WANE OVER THE SOUTHERN AIRPORTS BY MID TO LATE AFTERNOON AND OVER THE NORTHERN AIRFIELDS BY SUNSET. && .LONG TERM (SATURDAY - THURSDAY)...AGREEMENT THROUGH THE LONG TERM PERIODS...WITH SOME DIFFERENCES NOTED BY EARLY NEXT WEEK WITH THE PROGRESSIVENESS OF A COLD FRONT THROUGH THE REGION. A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER NORTHERN PORTIONS OF THE FORECAST AREA SATURDAY...BEFORE SHIFTING SOUTHWARD INTO CENTRAL FLORIDA ON SUNDAY AND INTO SOUTH FLORIDA ON MONDAY. THE FRONT SHOULD THEN PUSH SOUTH OF THE STATE MONDAY NIGHT THROUGH WEDNESDAY...BRINGING A NOTICEABLY DRIER AIRMASS INTO THE REGION. AS FOR FORECAST DETAILS...WITH DEEP MOISTURE REMAINING IN PLACE ACROSS THE REGION THROUGH SUNDAY...WILL NEED TO CARRY HIGH CHANCE POPS FOR MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. RAIN CHANCES WILL DECREASE ON MONDAY AS THE DRIER AIRMASS BEGINS TO WORK INTO THE REGION...AND AS A RESULT WILL LOWER POPS INTO THE SLIGHT CHANCE/LOW CHANCE RANGE. SUFFICIENTLY DRY AIR SHOULD THEN OVERSPREAD THE AREA MONDAY NIGHT THROUGH WEDNESDAY TO RESULT IN RAIN FREE CONDITIONS. TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY ABOVE NORMAL THROUGHOUT THE LONG TERM PERIOD. && .PRELIMINARY POINT TEMPS/POPS... TPA 73 88 74 88 / 50 60 40 50 FMY 72 92 75 88 / 30 50 40 50 GIF 71 89 72 89 / 50 60 30 50 SRQ 72 89 73 87 / 50 60 40 50 BKV 69 88 71 88 / 40 60 30 40 SPG 76 88 77 87 / 50 60 40 50 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...88/GITTINGER LONG TERM/AVIATION...03/PAXTON
Hazardous weather outlook, Oct 4, 4:43 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 443 AM EDT THU OCT 4 2012 FLZ039-042-043-048>052-055>057-060>062-065-042045- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- 443 AM EDT THU OCT 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA TODAY WITH LOCALLY HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AREAS IS POSSIBLE. ...RIVER FLOOD IMPACT... LOCALLY HEAVY RAIN YESTERDAY HAS CAUSED SIGNIFICANT RISES ON SEVERAL RIVERS ACROSS WEST CENTRAL FLORIDA. ALTHOUGH THE RIVERS ARE CURRENTLY BELOW FLOOD STAGE...ADDITIONAL HEAVY RAIN THIS AFTERNOON COULD CAUSE ADDITIONAL RISES WITH MINOR FLOODING POSSIBLE. THE RIVERS MOST SUSCEPTIBLE TO FLOODING WOULD BE THE ANCLOTE... ALAFIA...MANATEE...AND LITTLE MANATEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON THROUGH SUNDAY. MAIN THREAT WILL BE LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. OGLESBY
In the hours before
Special weather statement, Oct 4, 3:40 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 340 PM EDT THU OCT 4 2012 FLZ052-055-056-061-042030- DE SOTO-HARDEE-POLK-MANATEE- 340 PM EDT THU OCT 4 2012 ...STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTH CENTRAL DESOTO... NORTHEASTERN MANATEE AND SOUTHWESTERN POLK COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF FORT MEADE TO LIMESTONE...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF AVON PARK TO 9 MILES SOUTHWEST OF WAUCHULA...MOVING NORTHWEST AT 15 MPH... WILL AFFECT ZOLFO SPRINGS...LIMESTONE AND WAUCHULA...UNTIL 430 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2773 8149 2731 8182 2752 8216 2789 8188 TIME...MOT...LOC 1940Z 114DEG 13KT 2770 8165 2743 8188
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:40 PM EDT | Special Weather Statement | TBW | Hardee | 50 min |
| Oct 4, 4:01 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Hillsborough, Manatee, Polk | 29 min |
| Oct 4, 4:26 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Polk | 34 min |
| Oct 4, 4:47 PM EDT | Special Marine Warning | TBW | 28 min | |
| Oct 4, 5:13 PM EDT | Special Marine Warning | TBW | 47 min | |
| Oct 4, 5:39 PM EDT | Special Weather Statement | TBW | Pasco | 51 min |
| Oct 4, 6:26 PM EDT | Special Weather Statement | TBW | Sumter | 49 min |
| Oct 4, 7:03 PM EDT | Areal Flood Advisory | TBW | Citrus, Hernando, Sumter | 87 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.